A note on the derivation of epidemic final sizes

Bull Math Biol. 2012 Sep;74(9):2125-41. doi: 10.1007/s11538-012-9749-6. Epub 2012 Jul 25.


Final size relations are known for many epidemic models. The derivations are often tedious and difficult, involving indirect methods to solve a system of integro-differential equations. Often when the details of the disease or population change, the final size relation does not. An alternate approach to deriving final sizes has been suggested. This approach directly considers the underlying stochastic process of the epidemic rather than the approximating deterministic equations and gives insight into why the relations hold. It has not been widely used. We suspect that this is because it appears to be less rigorous. In this article, we investigate this approach more fully and show that under very weak assumptions (which are satisfied in all conditions we are aware of for which final size relations exist) it can be made rigorous. In particular, the assumptions must hold whenever integro-differential equations exist, but they may also hold in cases without such equations. Thus, the use of integro-differential equations to find a final size relation is unnecessary and a simpler, more general method can be applied.

Publication types

  • Research Support, N.I.H., Extramural
  • Research Support, Non-U.S. Gov't
  • Research Support, U.S. Gov't, Non-P.H.S.

MeSH terms

  • Basic Reproduction Number
  • Communicable Diseases / epidemiology*
  • Epidemics*
  • Humans
  • Models, Biological*
  • Stochastic Processes